Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

131 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for cognitive decline after taking Adrafinil to treat post-stroke fatigue

Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3146 Questions

default
Posted on Mon, 5 Mar 2018 in Brain and Spine
Question: Hi, I am 37 years old and had a stroke in January of this year, SAH right frontal intracerebral hematoma effecting the Frontal, temporal and perinatal lobes. I refused medications such as baclofen while in hospital, after leaving hospital I asked my neurologist about modafinil for post-stroke fatigue, his reply was that they do not treat post-stroke fatigue, after some research I found out about Adrfinil and ordered some online. It worked wonders. Though i have started having seizures and was prescribed lamotragine and told to stop the Adrafinil. After two weeks of this I feel as though I am loosing my mind in cognitive decline. I am really unsure as what to do now.
doctor
Answered by Dr. Erion Spaho 48 hours later
Brief Answer:
Treatment should be continued.

Detailed Answer:
Hello and thanks for using Healthcaremagic.com.

I have read your question and understand your concerns.

The stroke itself, seizures and lamotrigine use may contribute to cognitive decline.

Drugs such modafinil, armodafinil may stimulate the brain function but don't fight the cause of the fatigue.

Nootropic drugs such piracetam and vitamins B group may be used in cases like yours.

If seizures are confirmed then antiepileptic drugs such levetiracetam, oxcarbazepine may be useful in controlling them.

If you suffer from spasticity, I think low doses of baclofen and physical therapy may be useful.

Discuss with your Neurologist about these issues.

Hope this helps.

Feel free to ask if you have any other questions or clarifications.

Take care.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Erion Spaho 6 hours later
Hello Erion. Thank you very much. Could you also tell me what you think of THC/CBD, Semax and Ceribrolysin in my situation.
Also, what treatment should be continued? I have started taking Huperzine A, using breathing techniques and hypnosis. Thanks again
doctor
Answered by Dr. Erion Spaho 11 hours later
Brief Answer:
Explained below.

Detailed Answer:
Welcome back.

THC/CBD use may promote good sleep and may reduce the spasticity.

All other drugs that you mentioned are mostly nootropic drugs (Semax, Huperzine A, and partly Cerebrolysin), I think you should use only one of them and Huperzine A is okay.

There are not sufficient data from studies to prove their efficacy, but it is generally accepted that their use may result in some benefits regarding cognitive functions.

I think behavioral therapy may be more appropriate than hypnosis.

Hope you found the answer helpful.

Kind regards.




Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Erion Spaho 2 days later
I feel like lamotragine is turning me into a potato... what do you think of Phenylpiracetam in my situation, is it enough of an anticonvulsant to replace lamotragine or could I use it as an add on treatment? https://www.ncbi.nlm.nih.gov/pubmed/0000
I'm also interested in what you think about modafinil raising seizure threshold? https://www.ncbi.nlm.nih.gov/pmc/articles/PMC0000/
Thank you
doctor
Answered by Dr. Erion Spaho 17 hours later
Brief Answer:
Phenotropil use may be beneficial in your case.

Detailed Answer:
Welcome back and thanks for being on follow up.

Phenylpiracetam is a drug that is mainly used to improve cognitive functions, it's said that it may have anti-convulsive effects too, but is not sufficient to control seizures alone.

Other possibilities should be considered to control seizures.

Phenotropil according to the article you refer , is found to be beneficial in post stroke functioning recovery, so, it remains a good possibility in your case.

About the Modafinil, the study you refer is done on mice, other randomized controlled trials are necessary to assess properly the effects of the Modafinil on seizures threshold and concentrations of anticonvulsants in brain.

Hope this helps.

Kind regards .


Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Treatment/Therapy

Recent questions on  Baclofen

doctor1 MD

I m choking on valproic acid often, can t breathe and then wheezing, gagging and coughing for a few minutes and later more gagging for an hour or more. VA MD neurologists prescribed it for me for rare seizures a few years ago, was taking dilantin then for a year and dentist told me to get off of it. Depakote tablet was too big to swallow, choked on a smaller calcium tablet and self-heimliched to get it to swallow, not up. I have a hiatal hernia, VA Dx primary progressive multiple sclerosis, Mayo Dx atypical spinocerebellar degeneration and another MD Dx spinal cord stenosis, suggesting my time in Korea may have contributed to my conditions and disease from herbicides. I m 67, weak an have many other irritating Sx, cannot sleep properly. I have just quit valproic acid and neurontin, earlier quit baclofen as both no longer gave me any relief from muscle spasns and stabbing pains all over my body.

doctor1 MD

Hi i fell two years ago in July and hit the right side of my head and down my jaw area. I seen a neuroligist in march and he put me on baclofen which did not help. My facial structure seems to have changed alot and i swell up on my right side from my forehead to my chin my right eye ball swells too and tilts up and over slightly im still getting bad headaches and earache which has given me very bad vertigo. when my right side swells my left side looks like someone sucked all the fluid out of it. please help

doctor1 MD

How can one get rid of hiccups that have been going on for 3 days or so...and hiccuping every time I take a breath

doctor1 MD

In the morning I take approximately 20 pills..more often than not I get a bad case of the hiccups. This morning I could not get rid of them and ended up throwing up water, mucus and my pills...This has happened on more than one occasion but this...

doctor1 MD

Hello I am an alcoholic, I just got out of detox last week, I am taking hydroxyzine it seem to help with cravings and my anxiety do you have any suggestions or know of any other non narcotic non barbiturate meds that may help get me through the...

doctor1 MD

Hello, Dr. Grief my name is Renika Norman and I Looking for a Doctor to help me with my mother . Because she had a stroke in 2009 and she has a baclofen pump will you please help me. And email me your contact information as soon as possible at YYYY@YYYY or YYYY@YYYY

doctor1 MD

is Bromfed a good substitution for nasopen? My son is 30 years old and has severe cerebral palsy. his symptoms are similar to cystic fibrosis. he takes Baclofen, Diazapem, Glycopyrrolate and Levetiracetam. I appreciate your answer or any suggestion you might have for me.